{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2026,1,17]],"date-time":"2026-01-17T22:28:54Z","timestamp":1768688934418,"version":"3.49.0"},"reference-count":28,"publisher":"BMJ","issue":"10","content-domain":{"domain":["bmj.com"],"crossmark-restriction":true},"short-container-title":["BMJ Case Rep"],"accepted":{"date-parts":[[2019,10,10]]},"published-print":{"date-parts":[[2019,10]]},"abstract":"<jats:p>Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a rare adverse drug reaction characterised by skin eruption and multiple organ involvement. Diagnosing this entity is challenging due to the variability of clinical manifestations, late onset and relapse even after stopping the causative drug. It is potentially life-threatening; thus, it must be promptly recognised and the causative drug withdrawn. We describe a case of a 50-year-old man with an acute diffuse rash, fever and eosinophilia 4 weeks after having started lamotrigine. The suspected eliciting drug was suspended and systemic corticoid treatment was initiated (prednisolone 0.5\u2009mg\/kg\/day). Symptoms relapsed under corticoid tapering with greater severity. The patient developed an exuberant rash associated with peripheral lymphadenopathies, marked eosinophilia and hepatic cytolysis. The diagnosis of DRESS syndrome to lamotrigine was made. Prednisolone dosage was increased to 1\u2009mg\/kg\/day, and the subsequent taper was performed slowly over the course of 10 weeks. Full clinical remission was observed.<\/jats:p>","DOI":"10.1136\/bcr-2019-229180","type":"journal-article","created":{"date-parts":[[2019,10,25]],"date-time":"2019-10-25T12:38:21Z","timestamp":1572007101000},"page":"e229180","update-policy":"https:\/\/doi.org\/10.1136\/crossmarkpolicy","source":"Crossref","is-referenced-by-count":5,"title":["Drug reaction with eosinophilia and systemic symptoms syndrome in a patient taking lamotrigine"],"prefix":"10.1136","volume":"12","author":[{"ORCID":"https:\/\/orcid.org\/0000-0001-8302-3037","authenticated-orcid":false,"given":"Catarina","family":"Lameiras","sequence":"first","affiliation":[{"name":"Hospital Professor Doutor Fernando Fonseca EPE, Amadora, Portugal"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"\u00c9nia","family":"Ornelas","sequence":"additional","affiliation":[{"name":"Hospital Professor Doutor Fernando Fonseca EPE, Amadora, Portugal"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Marta","family":"Mendes Lopes","sequence":"additional","affiliation":[{"name":"Hospital Professor Doutor Fernando Fonseca EPE, Amadora, Portugal"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Maria do C\u00e9u","family":"D\u00f3ria","sequence":"additional","affiliation":[{"name":"Hospital Professor Doutor Fernando Fonseca EPE, Amadora, Portugal"}],"role":[{"role":"author","vocabulary":"crossref"}]}],"member":"239","published-online":{"date-parts":[[2019,10,25]]},"reference":[{"key":"2025082623244689000_12.10.e229180.1","doi-asserted-by":"publisher","DOI":"10.1016\/j.jaad.2013.01.033"},{"key":"2025082623244689000_12.10.e229180.2","doi-asserted-by":"publisher","DOI":"10.1002\/1097-0142(195901\/02)12:1<164::AID-CNCR2820120122>3.0.CO;2-Y"},{"key":"2025082623244689000_12.10.e229180.3","doi-asserted-by":"publisher","DOI":"10.1016\/j.amjmed.2011.01.017"},{"key":"2025082623244689000_12.10.e229180.4","doi-asserted-by":"publisher","DOI":"10.1345\/aph.18383"},{"key":"2025082623244689000_12.10.e229180.5","doi-asserted-by":"publisher","DOI":"10.1111\/j.1365-2133.2003.05584.x"},{"key":"2025082623244689000_12.10.e229180.6","doi-asserted-by":"publisher","DOI":"10.1590\/S0365-05962012000300013"},{"key":"2025082623244689000_12.10.e229180.7","first-page":"556","article-title":"Clinical features of drug-induced hypersensitivity syndrome in 38 patients","volume":"20","author":"SJ","year":"2010","journal-title":"J Investig Allergol Clin Immunol"},{"key":"2025082623244689000_12.10.e229180.8","doi-asserted-by":"crossref","DOI":"10.3390\/ijms18061243","article-title":"Drug reaction with eosinophilia and systemic symptoms (dress): an interplay among drugs, viruses, and immune system","volume":"18","author":"Cho","year":"2017","journal-title":"Int J Mol Sci"},{"key":"2025082623244689000_12.10.e229180.9","doi-asserted-by":"publisher","DOI":"10.1111\/j.1365-4632.2008.03637.x"},{"key":"2025082623244689000_12.10.e229180.10","first-page":"139","article-title":"Drug reaction with eosinophilia and systemic symptoms (dress): incidence, pathogenesis and management","volume":"16","author":"Shiohara","year":"2017","journal-title":"Expert Opin Drug Saf"},{"key":"2025082623244689000_12.10.e229180.11","doi-asserted-by":"publisher","DOI":"10.1001\/archdermatol.2010.198"},{"key":"2025082623244689000_12.10.e229180.12","doi-asserted-by":"publisher","DOI":"10.1111\/bjd.12501"},{"key":"2025082623244689000_12.10.e229180.13","doi-asserted-by":"publisher","DOI":"10.1016\/j.jaad.2015.02.1130"},{"key":"2025082623244689000_12.10.e229180.14","doi-asserted-by":"publisher","DOI":"10.1016\/j.mcna.2010.03.004"},{"key":"2025082623244689000_12.10.e229180.15","doi-asserted-by":"publisher","DOI":"10.1016\/j.iac.2009.04.007"},{"key":"2025082623244689000_12.10.e229180.16","doi-asserted-by":"crossref","first-page":"801","DOI":"10.1111\/jdv.12419","article-title":"Recurrence of drug-induced reactions in dress patients","volume":"29","author":"Picard","year":"2015","journal-title":"J Eur Acad Dermatol Venereol"},{"key":"2025082623244689000_12.10.e229180.17","first-page":"321","article-title":"Drug neosensitization during anticonvulsant hypersensitivity syndrome","volume":"16","author":"Gaig","year":"2006","journal-title":"J Investig Allergol Clin Immunol"},{"key":"2025082623244689000_12.10.e229180.18","doi-asserted-by":"crossref","first-page":"068","DOI":"10.1684\/ejd.2010.0821","article-title":"Amoxicillin-induced flare in patients with DRESS (Drug Reaction with Eosinophilia and Systemic Symptoms): report of seven cases and demonstration of a direct effect of amoxicillin on Human Herpesvirus 6 replication in vitro","volume":"20","author":"Mardivirin","year":"2010","journal-title":"Eur J Dermatology"},{"key":"2025082623244689000_12.10.e229180.19","first-page":"142","article-title":"Severe drug-induced skin reactions: clinical pattern, diagnostics and therapy","volume":"7","author":"Mockenhaupt","year":"2009","journal-title":"J Dtsch Dermatol Ges"},{"key":"2025082623244689000_12.10.e229180.20","doi-asserted-by":"crossref","first-page":"196","DOI":"10.1016\/j.dsi.2013.09.006","article-title":"Drug reaction with eosinophilia and systemic symptoms: a drug-induced hypersensitivity syndrome with variable clinical features","volume":"31","author":"Chen","year":"2013","journal-title":"Dermatologica Sinica"},{"key":"2025082623244689000_12.10.e229180.21","unstructured":"FDA Drug Safety Communication . Fda warns of serious immune system reaction with seizure and mental health medicine lamotrigine (Lamictal). Available: www.fda.gov [Accessed 10 Jun 2018]."},{"key":"2025082623244689000_12.10.e229180.22","doi-asserted-by":"publisher","DOI":"10.1016\/S1085-5629(96)80038-1"},{"key":"2025082623244689000_12.10.e229180.23","doi-asserted-by":"publisher","DOI":"10.1111\/j.1365-2133.2007.07807.x"},{"key":"2025082623244689000_12.10.e229180.24","doi-asserted-by":"publisher","DOI":"10.1111\/j.1365-2133.2006.07284.x"},{"key":"2025082623244689000_12.10.e229180.25","doi-asserted-by":"publisher","DOI":"10.1016\/j.jaad.2013.01.032"},{"key":"2025082623244689000_12.10.e229180.26","doi-asserted-by":"crossref","first-page":"333","DOI":"10.2332\/allergolint.10-RAI-0260","article-title":"Recognition of immune reconstitution syndrome necessary for better management of patients with severe drug eruptions and those under immunosuppressive therapy","volume":"59","author":"Shiohara","year":"2010","journal-title":"Allergology International"},{"key":"2025082623244689000_12.10.e229180.27","doi-asserted-by":"crossref","first-page":"701","DOI":"10.1080\/17425255.2017.1297422","article-title":"Prediction and management of drug reaction with eosinophilia and systemic symptoms (dress)","volume":"13","author":"Shiohara","year":"2017","journal-title":"Expert Opin Drug Metab Toxicol"},{"key":"2025082623244689000_12.10.e229180.28","doi-asserted-by":"publisher","DOI":"10.1016\/j.annder.2010.04.024"}],"container-title":["BMJ Case Reports"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/syndication.highwire.org\/content\/doi\/10.1136\/bcr-2019-229180","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,8,27]],"date-time":"2025-08-27T06:24:55Z","timestamp":1756275895000},"score":1,"resource":{"primary":{"URL":"https:\/\/casereports.bmj.com\/lookup\/doi\/10.1136\/bcr-2019-229180"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2019,10]]},"references-count":28,"journal-issue":{"issue":"10","published-online":{"date-parts":[[2019,10,25]]},"published-print":{"date-parts":[[2019,10]]}},"alternative-id":["10.1136\/bcr-2019-229180"],"URL":"https:\/\/doi.org\/10.1136\/bcr-2019-229180","relation":{},"ISSN":["1757-790X"],"issn-type":[{"value":"1757-790X","type":"electronic"}],"subject":[],"published":{"date-parts":[[2019,10]]}}}